lipids going through the roof on PI therapy
Nov 1, 2003
Hello I have been on a combo containing several protease inhibitors for a good five years. My lipids are shooting through the roof. I was advised to ask a specialist for a drug that works to lower lipids? Which is your drug of choice, lipitor? Or something else?
Response from Dr. Pierone
The best approach for lipid management depends on what the lipid profile looks like and the intensity of therapy depends on the presence of other risk factors. We treat lipid elevations much more aggressively in someone that is older, smokes, has a family history of heart disease, etc.
For elevations of LDL cholesterol one of the best medications is atorvastatin (Lipitor). This is one of the most potent statins and has a favorable interaction with PIs that result in higher blood levels of Lipitor. On the other hand, simivastaitin (Zocor) also interacts with PIs, but the blood levels that result are way too high and this combination can be dangerous. Pravachol has minimal interactions, but is often not potent enough to really do the job.
For triglyceride elevations fenofibrate (Tricor) is my favorite choice (although there is nothing wrong with Lopid). This class is known as fibrates and they are the primary medications for those with high triglycerides. They can be used together with statins for those that have both cholesterol and triglyceride increases. However, beware of a higher rate of muscle inflammation when the two classes are used together one must be alert for signs of muscle aches and tenderness. For high triglycerides that don't respond well to fibrates the addition of fish oil caspsules (several 1 gram capsules per day) may help as well.
Another approach is to change antiretrovirals if that is an option. Some people are in a situation in which they can safely switch a PI for a NNRTI (Sustiva, Viramune) or an NRTI (usually Ziagen in this setting). Some can also change to atazanavir (Reyataz), a new PI that has less lipid effects than some other PIs. Don't forget diet and exercise as well. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Skin After Precum Touching Vagina Sign Of HIV AIDS
- Loose Stool After Protected Anal Sex Sign Of HIV AIDS
- Swollen Lymph Nodes After Oral Sex Form Sex Worker What Are The Chances Of HIV
- White Discharge After Insertive Anal Sex Worried I Have HIV
- Can You Have Kids If You Have An Std?
- Statistics Of Gonorrhea
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.